Michigan, 2008

Winter Storm and High Wind in Michigan, December 28 to 29, 2008

December 28 to 29, 2008 · NWS APX · 12 events in 12 counties and zones

After a brief thaw, a strong cold front blasted Arctic air back into Northern Michigan. Wind gusts behind the front reached 65 mph in Ossineke, and 63 mph in Charlevoix.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

After a brief thaw, a strong cold front blasted Arctic air back into Northern Michigan. Wind gusts behind the front reached 65 mph in Ossineke, and 63 mph in Charlevoix. The cold air rushing in over the Great Lakes resulted in 1 to 3 inches of snow in much of Eastern Upper and Northwest Lower Michigan. The snow and wind resulted in near-blizzard conditions for a few hours on the morning of the 28th. Visibilities of a half-mile or less were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 28, 4:14 AM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Dec 28, 4:14 AM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
414 AM EST SUN DEC 28 2008

.SYNOPSIS.../ISSUED AT 413 AM/

INTENSIFYING LOW PRESSURE WILL TRACK INTO ONTARIO TODAY AND ALLOW
A POWERFUL COLD FRONT TO BLAST THROUGH THE NORTH WOODS THIS MORNING.
SNOWFALL WILL BREAK OUT ACROSS EASTERN UPPER AND MAINLY NORTHWEST
LOWER MICHIGAN WHILE WESTERLY WINDS INCREASE SUBSTANTIALLY...WITH
GUSTS IN THE 40 TO 60 MPH RANGE. A RELATIVELY BRIEF PERIOD OF NEAR
BLIZZARD CONDITIONS WILL OCCUR...ALONG WITH OVERALL LIGHT
ACCUMULATIONS OF SNOW.

THE SNOW WILL WIND DOWN THIS AFTERNOON...WITH MINIMAL LAKE EFFECT
SNOW EXPECTED...BUT WINDS WILL REMAIN FAIRLY GUSTY. ONLY A BRIEF
SHOT OF COLDER AIR PASSES THROUGH TONIGHT...BEFORE AN ALBERTA
CLIPPER TRACKS INTO THE REGION MONDAY BRINGING LIGHT ACCUMULATIONS
OF SNOW. ANOTHER BRIEF SHOT OF COLDER AIR SWEEPS IN BEFORE MORE
RESPECTFUL SNOW ACCUMULATIONS ARE POSSIBLE TUESDAY AND TUESDAY
NIGHT. THERE IS POTENTIAL FOR ADDITIONAL ACCUMULATIONS OF SNOW
LATE THIS WORK WEEK WITH AN EVEN STRONGER STORM. LOOKS LIKE WE ARE
GOING TO MAKE A SERIOUS RUN AT TRYING TO REPLACE ALL THE SNOW THAT
MELTED AWAY OVER THE LAST 24 HOURS.

&&

.SHORT TERM.../ISSUED AT 413 AM/...TODAY

LOTS OF HEADLINES...BUT THINGS SEEM ON TRACK. INTENSIFYING LOW
PRESSURE IS ALREADY DEEPER THAN THE MODELS SUGGESTED AS IT
CONTINUES TO SWEEP UP THE LAKE MICHIGAN/NORTHWEST LOWER BORDER.
POWERFUL COLD FRONT ALREADY BROUGHT 53KT GUSTS TO LUDINGTON WITH
THE STRONGEST ISENTROPIC DOWN GLIDE AND H8 WINDS POINTING RIGHT
TOWARD GLADWIN AND ARENAC COUNTIES. MIXED LAYER WINDS WITH/BEHIND
THE COLD FRONT ARE RIGHT AROUND 50-55KTS...AND WENT AHEAD AND
ISSUED ZONES A TOUCH EARLY FOR ONE OF TWO HEADLINE CHANGES.
HOISTED A HIGH WIND WARNING FOR THESE TWO COUNTIES FOR THE
OBSERVED WINDS AT LUDINGTON AND SOUNDING ANALYSIS.

THE OTHER HEADLINE CHANGE IS RELATIVELY STRAIGHT FORWARD. CANCELED
THE DENE FOG ADVISORY FOR EASTERN UPPER WHERE VSBYS ARE MOSTLY
ABOVE 1/2SM AND CONTINUE TO IMPROVE THIS EARLY MORNING.

STILL IN EFFECT...WIND ADVISORY...WINTER WEATHER ADVISORY...AND
THE WINTER STORM WARNING. HINTED AT IN THE SYNOPSIS...FALLING
TEMPERATURES WITH DEVELOPING STRONG WINDS WILL BEGIN THE PROCESS
OF PRODUCING SNOW AND BLOWING SNOW. WHAT WE NEED...AND WHAT HAS
BEEN IN SOME SORT OF QUESTION...IS THE SNOW PART. OBVIOUSLY A KEY
INGREDIENT. THE DEEPENING LOW PRESSURE SYSTEM HAS DEVELOPED A WELL
DEFINED DEFORMATION/DEEP MOISTURE AXIS ON ITS BACKSIDE...AND BOTH
THE NAM AND GFS SHOW IT ROTATING...ALBEIT QUICKLY...THROUGH
NORTHWEST LOWER...THEN NE OF THE AREA. THIS WILL RESULT IN A SHORT
DURATION PERIOD OF VERY GUSTY WINDS AND SNOW WHICH WILL REDUCE
VISIBILITIES SIGNIFICANTLY. NO DRIFTING SNOW...DUE TO SATURATED
AND SIGNIFICANTLY REDUCED PREVIOUS SNOWPACK...AND FAIRLY MINIMAL
SNOW EXPECTED (EXCEPT EASTERN UPPER). SNOW AMOUNTS WILL LIKELY
ONLY BE IN THE 1-2 INCH RANGE ACROSS NORTHWEST LOWER WITH MINIMAL
LAKE ASSISTANCE AS H8 TEMPS ARE ONLY AROUND -8C WITH SHIFTING LOW
LEVEL WINDS WHILE DEEPEST MOISTURE/FORCING ARRIVE. UP TO 6 INCHES
POSSIBLE AROUND PARADISE IN COLDER AIR AND DEEPER MOISTURE FORCING
LONGER. THIS IS WHERE NASTIER CONDITIONS WILL BE MORE PROLONGED
(BUT WINDS WILL NOT GUST AS HIGH AS NORTHERN LOWER).

AS THE MOISTURE/FORCING RAPIDLY PULL EAST OF THE REGION...THE SNOW
WILL ALSO FALL APART RAPIDLY. NOT EVEN SURE IF THERE WILL BE MUCH
LAKE EFFECT CHANCE AS AIR MASS IS ACTUALLY WARMING ALREADY BY LATE
AFTERNOON. WINDS WILL REMAIN GUSTY THROUGH THE DAY...BUT WILL BE
FALLING OFF IN SPEED.

TEMPERATURES WILL FALL INTO THE UPPER 20S AROUND 30 DEGREES
THROUGH THE MORNING...AND REMAIN FAIRLY STEADY. SMD

&&

.LONG TERM.../ISSUED AT 413 AM/...TONIGHT AND BEYOND

TONIGHT...NO WEATHER. H8-H5 AIR MASS IS DRY AT 20-25 PERCENT
INCREASING TO ONLY 40-50 PERCENT BY DAYBREAK. H8 TEMPS WARM INTO
THE -4C TO -7C RANGE BY 12Z (NAM EVEN WARMER). MAYBE AN OUTSIDE
CHANCE THAT LIGHT SNOW SHOWERS/FLURRIES TRY TO HOLD ON ACROSS
WHITEFISH POINT...BUT WINDS ARE SHIFTING SOUTH ALREADY. LOWS IN
THE LOWER TO MIDDLE 20S.

MONDAY...FAST FLOW ALOFT...WITH A QUICK ALBERTA CLIPPER MAKING ITS
PRESENCE FELT. BOTH NAM/GFS ARE PLAYING THIS FEATURE UP A BIT
MORE. THE THERMAL REGIME IN WARM OUT AHEAD OF THIS FEATURE BUT THE
AIR MASS IS NOT SO MOIST. COULD SEE A FEW SPRINKLES OR FLURRIES
INTO THE MORNING...BUT THE BEST MOISTURE DEVELOPS IN THE COLDER
AIR BEHIND THIS ALSO DEEPENING SYSTEM. NOT ALOT OF CONFIDENCE WITH
THIS CLIPPER AS MODEL HAVE FLIP-FLOPPED ON ITS EVOLUTION. WILL
PLAY UP THE SNOW ON THE LOW SIDE...INCH OR LESS NORTHERN LOWER...1
TO MAYBE 2 INCHES EASTERN UPPER. ONE THING OF NOTE...BOTH MODELS
SHOW THAT THIS COULD BE A REAL GOOD WIND PRODUCER WITH GUSTS INTO
THE 35 TO 40 MPH RANGE. ARE WE MAKING UP FOR LOST WIND TIME IN
NOVEMBER?

MONDAY NIGHT...NOT SO SURE THE TIMING WILL WORK OUT THIS
WELL...BUT MORE DRY AIR SETTLES IN MONDAY NIGHT...WITH ONLY
MARGINALLY COLD AIR FOR LAKE EFFECT. KEPT THE 30 POP IN THERE IN
THE NORTHWEST SNOWBELTS.

TUESDAY AND TUESDAY NIGHT...YET ANOTHER DEEPENING STORM SYSTEM IS
EXPECTED TO ROLL ACROSS SOUTHERN LOWER MICHIGAN. SWATH OF DEEP
MOISTURE/DEFORMATION AND POSSIBLE FGEN FORCING COULD LINE UP
ACROSS NORTHERN LOWER MICHIGAN FOR MORE SIGNIFICANT SNOW
ACCUMULATION. SEVERAL INCHES ARE SUGGESTED...HOWEVER I HAVE MANY
QUESTIONS REGARDING HOW MUCH PRECIPITATION WELL GET...SINCE THE
CLIPPER AND THIS SYSTEM WILL BOTH BE CUT OFF FROM THE GULF.

LATER PERIODS...THE STORM SYSTEM SLATED FOR THE END OF THE WEEK IS
AT LEAST SHOWING A POTENTIAL GULF TAP. THIS MAY VERY WELL BE THE
ONE TO WATCH. DID NOT MAKE ANY CHANGES AT THIS TIME. SMD

&&

.MARINE.../ISSUED AT 413 AM/

GUSTY SOUTHERLY WINDS MUCH OF THE LAKE HURON NEARSHORE ZONES ARE
NOT THE CONCERN FOR TODAY. A POWERFUL COLD FRONT CONTINUES TO WORK
UP FROM THE SOUTH...AND WILL BRING VERY STRONG WINDS TO ALL OF THE
NEARSHORE WATERS SURROUNDING THE GREAT LAKES. THE STRONGEST OF
THESE WINDS WILL PLOW THROUGH THE SAGINAW BAY AND ALABASTER WATERS
WITH UP TO 55 KTS OF WIND GUST..WHILE 35 TO 45 KNOTS WILL BE MORE
COMMON ACROSS THE REMAINDER OF THE NEARSHORE WATERS THROUGH THE
MORNING. THESE WINDS WILL WEAKEN SOMEWHAT THROUGH THE AFTERNOON
AND EVENING...BUT WILL REMAIN GUSTY IN THE SOON TO BE UNSTABLE
OVER LAKE CONDITIONS. THE NEXT ROUND OF STRONG WINDS OVER THE
NEARSHORE WATERS MAY ARRIVE MONDAY AND MONDAY NIGHT WITH A NEW
ROUND OF GALE FORCE WINDS POSSIBLE. SMD

&&

.AVIATION.../ISSUED AT 1150 PM/...VALID FOR 06Z TAFS

CONDITIONS HAVE IMPROVED JUST AHEAD OF THE COLD FRONT NOW MOVING
ACROSS LAKE MI. THIS IMPROVEMENT WILL BE TEMPORARY. AFTER THIS FRONT
PASSES...RAIN WILL CHANGE TO SNOW...BEFORE DIMINISHING MIDDAY SUNDAY
AND BEYOND. LOW PRESSURE ALONG THE FRONT WILL INTENSIFY RAPIDLY JUST
NE OF MI MONDAY...BRINGING GUSTY WESTERLY WINDS AND BLOWING SNOW
CONDITIONS WILL BE IFR TO LIFR AT ALL TAF SITES SUNDAY MORNING. ALL
TAF SITES SHOULD IMPROVE TO MVFR DURING THE AFTERNOON SUNDAY...AND
TO VFR IN THE EVENING AT APN/TVC.

JZ

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH THROUGH THIS AFTERNOON FOR MIZ023-024-027>036-041-
     042.
     WINTER WEATHER ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR MIZ018-
     023-029-033-034.
     WINTER STORM WARNING UNTIL 5 PM EST THIS AFTERNOON FOR MIZ008-
     015>017-019>022-025>028-031-032.
     WIND ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR MIZ024-030-035-
     036.
     HIGH WIND WARNING UNTIL 5 PM EST THIS AFTERNOON FOR MIZ041-042.
LM...GALE WARNING UNTIL 6 PM EST THIS AFTERNOON FOR LMZ323-341-342-
     344>346.
LH...GALE WARNING UNTIL 6 PM EST THIS AFTERNOON FOR LHZ345>348.
     STORM WARNING UNTIL 6 PM EST THIS AFTERNOON FOR LHZ349.
LS...GALE WARNING UNTIL 6 PM EST THIS AFTERNOON FOR LSZ321-322.

&&
Hazardous weather outlook, Dec 28, 4:28 AM EST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
428 AM EST SUN DEC 28 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
291300-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
428 AM EST SUN DEC 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANTLY COLDER AIR...VERY STRONG AND GUSTY WINDS...AND SOME
ACCUMULATING SNOW...WILL SWEEP ACROSS MUCH OF NORTHERN MICHIGAN
THIS MORNING. SIGNIFICANT BLOWING AND DRIFTING SNOW WITH REDUCED
VISIBILITIES AND HAZARDOUS DRIVING CONDITIONS WILL OCCUR FOR A
RELATIVELY BRIEF PERIOD ACROSS EASTERN UPPER AND MOST OF NORTHWEST
LOWER MICHIGAN. PLEASE SEE LATEST WARNINGS AND ADVISORIES FOR
DETAILS.

GALE AND STORM FORCE WIND GUSTS WILL POUND ALL NEARSHORE WATERS
SURROUNDING THE GREAT LAKES TODAY AFTER A COLD FRONT PLOWS THROUGH
THE REGION. PLEASE SEE LATEST MARINE FORECASTS FOR FURTHER
DETAILS.

THE POTENTIAL FOR FLOODING PERSISTS TODAY DUE TO THE COMBINATION
OF RECENT MODERATE TO LOCALLY HEAVY RAINFALL AND SNOWMELT. PLEASE
SEE FLOOD WATCH FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN ALBERTA CLIPPER WILL SWING ACROSS NORTHERN MICHIGAN MONDAY
AFTERNOON AND MONDAY NIGHT. MINOR ACCUMULATIONS OF SNOW ARE
EXPECTED AND A NEW ROUND OF GALE FORCE GUSTS ARE POSSIBLE.

MORE ACCUMULATING SNOWFALL IS POSSIBLE TUESDAY AND TUESDAY NIGHT.

A STRONGER STORM SYSTEM MAY ARRIVE IN THE THURSDAY THROUGH FRIDAY
TIME FRAME. MORE SIGNIFICANT SNOW ACCUMULATION IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...LAND AND MARINE...PLEASE RELAY ALL WIND...SNOW AND
VISIBILITY REPORTS TO THE NATIONAL WEATHER SERVICE.

SMD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm, 1 high wind. Local standard time, as filed.

Winter Storm, Chippewa

When
December 28, 6:00 AM EST to 12:00 PM EST
Where
Chippewa forecast zone
Reported by
ASOS

Winter Storm, Emmet

When
December 28, 6:00 AM EST to 12:00 PM EST
Where
Emmet forecast zone
Reported by
ASOS
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

Winter Storm, Cheboygan

When
December 28, 6:00 AM EST to 12:00 PM EST
Where
Cheboygan forecast zone
Reported by
AWOS
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

Winter Storm, Charlevoix

When
December 28, 6:00 AM EST to 12:00 PM EST
Where
Charlevoix forecast zone
Reported by
Trained Spotter

Winter Storm, Leelanau

When
December 28, 6:00 AM EST to 12:00 PM EST
Where
Leelanau forecast zone
Reported by
Trained Spotter
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Winter Storm, Antrim

When
December 28, 6:00 AM EST to 12:00 PM EST
Where
Antrim forecast zone
Reported by
AWOS
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Winter Storm, Otsego

When
December 28, 6:00 AM EST to 12:00 PM EST
Where
Otsego forecast zone
Reported by
ASOS
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Winter Storm, Benzie

When
December 28, 6:00 AM EST to 12:00 PM EST
Where
Benzie forecast zone
Reported by
AWOS
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Winter Storm, Grand Traverse

When
December 28, 6:00 AM EST to 12:00 PM EST
Where
Grand Traverse forecast zone
Reported by
ASOS
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Winter Storm, Kalkaska

When
December 28, 6:00 AM EST to 12:00 PM EST
Where
Kalkaska forecast zone
Reported by
Trained Spotter
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Winter Storm, Manistee

When
December 28, 6:00 AM EST to 12:00 PM EST
Where
Manistee forecast zone
Reported by
AWOS
Coordinates
44.238, -86.288 (the zone’s center; the record gives no point)

High Wind, Alpena

When
December 29, 8:00 AM EST
Where
Alpena forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.064, -83.460 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147418, 147419, 147420, 147421, 147422, 147423, 147424, 147425, 147426, 147427, 147428, 147417.